Tornadoes · United States · Georgia · 2016
EF1 tornado, Leland to Oakdale, Georgia, November 30, 2016
From Leland to Oakdale, this EF1 tornado ran 0.5 miles across Cobb County on November 30, 2016, touching down at 1:39 PM EST and reaching 100 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- November 30, 2016
- Touchdown
- 1:39 PM EST (18:39 UTC)
- Lifted
- 1:41 PM EST (18:41 UTC)
- On the ground
- 2 minutes
- Path length
- 0.5 miles (0.7 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Cobb County
- Touchdown point
- 33.779, -84.541
- Lift-off point
- 33.782, -84.534
- Record number
- 1611301239-01
The damage survey
50 damage points were recorded along this path by NWS FFC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 99 mph.
- metal roof/siding from delta circle warehouses.
- base of light pole splintered
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong cold front associated with a deep and sharp upper-level trough swept through the state accompanied by a line of thunderstorms. Despite only marginal instability; ample deep-layer shear and a strong low-level jet resulted in several reports of damaging winds and tornadoes with these thunderstorms. The early morning hours tornado that occurred in Catoosa County was actually associated with a supercell. The other tornadoes were associated with a Quasi-Linear Convective System (QLCS) during the late morning/afternoon hours of the 30th.
A National Weather Service storm survey team found that an EF1 tornado with maximum winds of 100 MPH moved along a path with a maximum width of 100 yards for just under a half of a mile across portions of Cobb County. The tornado began along Delta Circle impacting several large, metal industrial buildings. The southern corner of one warehouse was ripped apart with metal siding and roofing was twisted and carried about a quarter of a mile away into an open field. At this location a tractor-trailer was flipped onto its side and several trees were snapped or uprooted. The tornado travelled northeast causing additional damage around the intersection of Mableton Parkway and Lee Industrial Boulevard where several large trees were snapped or uprooted and a wooden utility pole was ripped out of the ground. An aluminum light pole was snapped near the base and several more trees were snapped or uprooted along Discovery Boulevard before the tornado ended. [11/30/16: Tornado #3, County #1/1, EF1, Cobb, 2016:009].
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
1 minute of warning. NWS FFC issued a tornado warning for this county at 18:38 UTC, 1 minute before the tornado touched down, in force until 18:44 UTC.
The county was under a tornado watch, issued at 17:06 UTC and running to 19:16 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:06 UTC | 19:16 UTC | Tornado Watch | FFC |
| 18:15 UTC | 19:00 UTC | Severe Thunderstorm Warning | FFC |
| 18:38 UTC | 18:44 UTC | Tornado Warning | FFC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:12 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Nov 30, 1:04 PM EST, 35 minutes earlier.
Area forecast discussion, Nov 30, 1:04 PM EST, 35 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 104 PM EST Wed Nov 30 2016 .PREV DISCUSSION... /Issued 650 AM EST Wed Nov 30 2016/ ..A Tornado Watch is in effect for portions of Northwest Georgia through 11am EST... SHORT TERM /Today through Thursday/... Showers and a few severe thunderstorms were training across the far northwest corner of GA this morning. With basically a southwest flow aloft the showers and thunderstorms have made little progress southward. However as the upper trough deepens there should be a southward drift later this morning and through the day. The cold front looks like it will be in the Atlanta vicinity around 18z. There is a slight risk of severe across much of the forecast area today. Tornado watch currently in effect for northwest GA. Cape is forecast to be only moderate but strong shear will support the threat of damaging winds. Pops gradually diminish overnight with only slight chance for the east central zones after 06z. Thursday is expected to be dry with more seasonal temperatures. 41 LONG TERM /Thursday Night through Tuesday/... A quiet start to the long-term with sfc high pressure building into the local area. Winds may still be a bit breezy across higher elevations Thursday night but pressure gradient will be subsiding. High pressure essentially "atop" the area on Friday so expecting a dry and overall pleasant/seasonal day. Moisture will begin to increase Saturday ahead of the next system (which we will notice in the form of mid/high level clouds). ECMWF/GEFS/GEM ensemble data in consensus with closed low development across western Mexico...which will tap into subtropical moisture and allow a widespread area of precip to develop across the Southern Plains and lower MS Valley. Right now it looks like this area of rain will begin to push into the forecast area late Saturday. As it does so...sfc high will be wedging down the Appalachians...so looking at moisture overrunning a cool stable layer of air through Sunday night. Discrepancies arise by late Sunday into Monday. Operational GFS in better alignment with overall ensemble patterns vs the operational ECMWF...which argues for a slower progression of the closed low across Mexico/S Texas. Right now...have leaned the forecast toward the slower pattern. Should this pan out...could see a brief lull in activity on Monday before the closed low becomes an open wave and lifts into the Deep South...bringing another round of rainfall Tuesday through at least Wednesday. Kovacik HYDROLOGY... Additional rainfall amounts will be highest across the northwest today with one to two inches possible. Amounts will range up to an inch for the remainder of north and central GA...however locally heavier amounts are possible in thunderstorms. 41 && .AVIATION... 18Z Update... A line of SHRA/TSRA is moving south and east across the state right now and should move into the ATL area TAF sites within the next hour. Expecting gusty winds...Lightning...and Periods of Heavy Rain through 21z-22z. Once this line moves through we will still see some showers through 00z-01z. Sustained winds are already fairly strong ahead of this system with SW winds 10-14kt gusting to 25kt across the area. Winds should diminish a bit behind this line to 08-12kt over night then increase again Thu to 12-16kt out of the NW. Ceilings are in the VFR to MVFR range right now and my see some brief periods of IFR ceilings with the line moving through. Ceilings will slowly improve after 00z to VFR with clear skies expected Thu morning. //ATL Confidence...18Z Update... Confidence medium to high on all elements. 01 && .PRELIMINARY POINT TEMPS/POPS... Athens 71 43 60 36 / 80 30 0 0 Atlanta 72 42 57 38 / 80 20 0 0 Blairsville 69 36 51 31 / 100 20 0 0 Cartersville 72 40 56 34 / 100 10 0 0 Columbus 76 45 61 38 / 80 20 0 0 Gainesville 69 42 57 37 / 80 20 0 0 Macon 78 46 63 35 / 80 60 0 0 Rome 73 39 57 32 / 100 10 0 0 Peachtree City 72 42 58 33 / 80 20 0 0 Vidalia 81 54 67 40 / 50 60 5 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Tornado Watch until 6 PM EST this evening FOR THE FOLLOWING ZONES: Barrow...Bartow...Butts...Carroll...Chattahoochee... Cherokee...Clayton...Cobb...Coweta...Crawford...DeKalb... Douglas...Fayette...Forsyth...Gwinnett...Haralson...Harris... Heard...Henry...Lamar...Macon...Marion...Meriwether...Monroe... Muscogee...Newton...North Fulton...Paulding...Pike...Rockdale... Schley...South Fulton...Spalding...Stewart...Sumter...Talbot... Taylor...Troup...Upson...Walton...Webster. && SHORT TERM...01 LONG TERM....BDL AVIATION...01
Hazardous weather outlook, Nov 30, 5:23 AM EST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 523 AM EST WED NOV 30 2016 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-011030- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 523 AM EST WED NOV 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT... A LINE OF THUNDERSTORMS IS EXPECTED TO IMPACT THE AREA TODAY. A FEW OF THE STORMS COULD BE SEVERE...WITH THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AND BRIEF TORNADOES. IN ADDITION...LIGHTNING AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Nov 30, 10:37 AM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1037 AM EST WED NOV 30 2016
GAZ011-301615-
CHATTOOGA GA-
1037 AM EST WED NOV 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA COUNTY UNTIL 1115 AM
EST...
AT 1037 AM EST...A STRONG THUNDERSTORM WAS OVER BROOMTOWN...OR NEAR
LITTLE RIVER CANYON NATIONAL PRESERVE...MOVING NORTHEAST AT 45 MPH.
HAZARD...40 TO 50 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
SUMMERVILLE...TRION...LYERLY...MENLO...BERRYTON...SUBLIGNA...
CLOUDLAND...JAMES H. FLOYD STATE PARK...CHATTOOGAVILLE...TIDINGS AND
HOLLAND.
LAT...LON 3459 8537 3458 8536 3459 8535 3459 8511
3444 8518 3443 8521 3441 8522 3441 8524
3440 8527 3437 8533 3433 8537 3429 8539
3429 8546 3452 8551
TIME...MOT...LOC 1537Z 236DEG 39KT 3435 8554Special weather statement, Nov 30, 11:15 AM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1115 AM EST WED NOV 30 2016
GAZ002>005-011-012-019-301700-
MURRAY GA-GORDON GA-CATOOSA GA-WHITFIELD GA-CHATTOOGA GA-WALKER GA-
FLOYD GA-
1115 AM EST WED NOV 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR MURRAY...NORTHERN GORDON...
CATOOSA...WHITFIELD...NORTHEASTERN CHATTOOGA...SOUTHEASTERN WALKER
AND NORTHERN FLOYD COUNTIES UNTIL NOON EST...
AT 1115 AM EST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NAOMI TO NEAR SUBLIGNA...AND MOVING NORTHEAST AT 45
MPH.
HAZARD...40 TO 50 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
DALTON...CALHOUN...LAFAYETTE...CHATSWORTH...VARNELL...ETON...TUNNEL
HILL...COHUTTA...RESACA...NAOMI...CISCO...CONASAUGA LAKE...NORTH
GEORGIA SPEEDWAY...SUTTLES MILL...GREGORY...SUMAC...NICKELSVILLE...
RAMHURST...ROCKY FACE AND WOOD STATION.
LAT...LON 3499 8462 3486 8462 3484 8461 3479 8461
3479 8462 3478 8464 3476 8464 3473 8466
3461 8465 3448 8522 3468 8531 3499 8497
TIME...MOT...LOC 1615Z 235DEG 37KT 3471 8522 3452 8518Special weather statement, Nov 30, 12:00 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1200 PM EST WED NOV 30 2016
GAZ005-006-301715-
MURRAY GA-FANNIN GA-
1200 PM EST WED NOV 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MURRAY AND
NORTHWESTERN FANNIN COUNTIES UNTIL 1215 PM EST...
AT 1159 AM EST...A STRONG THUNDERSTORM WAS NEAR CISCO...OR 11 MILES
NORTH OF CHATSWORTH...MOVING EAST AT 40 MPH.
HAZARD...40 TO 50 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
ETON...HIGDON...CRANDALL...JONES MILL...CISCO...TENNGA...EPWORTH...
CONASAUGA LAKE...GREGORY...COLWELL...COHUTTA WILDERNESS...SUMAC AND
COPPERHILL.
LAT...LON 3499 8423 3496 8422 3485 8452 3485 8461
3483 8459 3482 8460 3477 8475 3494 8483
3499 8476
TIME...MOT...LOC 1659Z 247DEG 35KT 3492 8470Special weather statement, Nov 30, 12:17 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1217 PM EST WED NOV 30 2016
GAZ005>007-301800-
GILMER GA-MURRAY GA-FANNIN GA-
1217 PM EST WED NOV 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR GILMER...EASTERN MURRAY AND
FANNIN COUNTIES UNTIL 100 PM EST...
AT 1217 PM EST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR JONES MILL TO NEAR TAILS CREEK...AND MOVING
NORTHEAST AT 45 MPH.
HAZARD...40 TO 50 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ELLIJAY...BLUE RIDGE...EAST ELLIJAY...MORGANTON...MOUNTAINTOWN...
PISGAH...EPWORTH...CONASAUGA LAKE...HIGDON...JONES MILL...RAMHURST...
MARGRET...HURST...LOVING...FORT MOUNTAIN STATE PARK...COLWELL...
MINERAL BLUFF...ROY...TAILS CREEK AND DIAL.
LAT...LON 3499 8413 3496 8417 3495 8418 3489 8411
3487 8411 3485 8414 3484 8415 3481 8414
3480 8413 3480 8409 3473 8409 3473 8411
3466 8415 3462 8479 3499 8467
TIME...MOT...LOC 1717Z 239DEG 40KT 3492 8457 3467 8467Special weather statement, Nov 30, 12:26 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1226 PM EST WED NOV 30 2016
GAZ041-042-052-301800-
HEARD GA-CARROLL GA-HARALSON GA-
1226 PM EST WED NOV 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HEARD...CARROLL AND
HARALSON COUNTIES UNTIL 100 PM EST...
AT 1226 PM EST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR MARS HILLS TO NEAR RANBURNE TO NEAR WOODLAND...
AND MOVING NORTHEAST AT 75 MPH.
HAZARD...40 TO 50 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
CARROLLTON...BUCHANAN...VILLA RICA...BREMEN...TEMPLE...TALLAPOOSA...
BOWDON...MOUNT ZION...WHITESBURG...WACO...EPHESUS...CENTRALHATCHEE...
ROOPVILLE...BOWDON JUNCTION...EUBANK LAKE...ABILENE...CLEM...
DRAKETOWN...LOWELL AND TYUS.
LAT...LON 3390 8504 3381 8504 3379 8494 3373 8490
3373 8491 3372 8490 3358 8491 3357 8485
3351 8483 3352 8485 3349 8486 3348 8490
3344 8494 3346 8498 3344 8498 3343 8501
3340 8501 3333 8528 3390 8539
TIME...MOT...LOC 1726Z 227DEG 63KT 3382 8534 3359 8534 3337 8545Special weather statement, Nov 30, 1:04 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
104 PM EST WED NOV 30 2016
GAZ032-033-042>044-052-053-301830-
HEARD GA-COBB GA-NORTH FULTON GA-SOUTH FULTON GA-COWETA GA-
CARROLL GA-DOUGLAS GA-
104 PM EST WED NOV 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HEARD...SOUTHEASTERN
COBB...NORTH FULTON...SOUTH FULTON...NORTHWESTERN COWETA...EASTERN
CARROLL AND DOUGLAS COUNTIES UNTIL 130 PM EST...
AT 104 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VILLA RICA
TO SEATON LAKE TO NEAR CENTRALHATCHEE...AND MOVING EAST AT 45 MPH.
HAZARD...ENHANCED RISK OF A BRIEF TORNADO.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. THE
LEADING EDGE OF THIS LINE OF STORMS HAS EXHIBITED AREAS
OF LOCALIZED ROTATION. A BRIEF TORNADO COULD QUICKLY
FORM.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ATLANTA...NEWNAN...DOUGLASVILLE...SMYRNA...EAST POINT...UNION CITY...
VILLA RICA...FAIRBURN...AUSTELL...PALMETTO...WHITESBURG...
CENTRALHATCHEE...CHATTAHOOCHEE HILL COUNTRY...LITHIA SPRINGS...
SWEETWATER CREEK STATE PARK...HANDY...CAMPBELLTON...MADRAS...DUNAWAY
GARDENS AND CLEM.
LAT...LON 3353 8502 3372 8496 3387 8442 3369 8445
3341 8469 3333 8524
TIME...MOT...LOC 1804Z 250DEG 38KT 3372 8493 3355 8496 3341 8512The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 12:00Z
6.7 hours before the tornado, 46 km from the path. November 30, 2016.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -18 J/kg
- Surface CAPE
- 118 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
- 0-3 km lapse rate
- 5.6 K/km
Peachtre/Fal Fld, GA (KFFC), 00:00Z
5.3 hours after it, 46 km from the path. December 1, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -98856 J/kg
- Surface CAPE
- 7 J/kg
- Mixed-layer LCL
- 1517 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -119 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
The radar
The Atlanta radar (KFFC), 46 km away, was scanning. The volume nearest the touchdown began at 18:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 17:52 UTC | TORNADO | 1 Wnw Bowdon Junction | Carroll, GA | A WEAK TORNADO EMBEDDED WITHIN A LINE OF THUNDERSTORMS... TOUCHED DOWN JUST NORTH OF THE MOUNT ZION COMMUNITY... ALONG LEE WILLIAMS ROAD. SEVERAL LARGE TREE BRANCHES WERE SNAPPED AT THIS LOCATION. ADDITIONAL TREES WERE S |
| 18:42 UTC | TORNADO | Cardell | Cobb, GA | ROOF DAMAGE AND MULTIPLE TREES AND POWER LINES WERE REPORTED DOWN IN THE AREA OF DISCOVERY BLVD AND MABLETON PARKWAY. |
| 18:44 UTC | TORNADO | 1 Ene Bankhead Courts | Fulton, GA | TREES WERE BLOWN DOWN ON NASH ROAD NORTHWEST. |
| 18:46 UTC | TORNADO | Riverside | Fulton, GA | A TREE WAS BLOWN DOWN AT THE INTERSECTION OF BOLTON RD NW AND MAIN ST NW. |
| 18:53 UTC | TORNADO | 2 W Buckhead | Fulton, GA | A TREE WAS BLOWN DOWN NEAR THE INTERSECTION OF NORTHSIDE DR NW AND MOORES MILL RD NW. |
| 18:55 UTC | TORNADO | 1 Wnw Buckhead | Fulton, GA | TREES WERE BLOWN DOWN AT THE INTERSECTION OF WEST PACES FERRY RD NW AND HABERSHAM RD NW. |
| 19:05 UTC | TSTM WND DMG | 1 Nw Alpharette | Fulton, GA | A TREE WAS BLOWN DOWN ON WINDWARD PARKWAY NEAR CLUBHOUSE DRIVE. |
| 19:10 UTC | TSTM WND DMG | Peachtree North | Gwinnett, GA | A LARGE TREE WAS BLOWN DOWN ONTO NORTH PEACHTREE STREET NEAR SUNSET DRIVE. |
| 19:10 UTC | TSTM WND DMG | Steven Hills | Gwinnett, GA | A LARGE TREE FELL ONTO A HOME ON TINA COURT. |
| 19:55 UTC | TSTM WND DMG | 2 Sw Lakeview Estates | Rockdale, GA | TREES DOWN IN THE AREA OF EBENEZER ROAD AND GOODE ROAD. |
| 20:00 UTC | TSTM WND DMG | 2 Sw Lakeview Estates | Rockdale, GA | TREES DOWN IN THE AREA OF HI ROC ROAD AND ARLIN STREET NE. |
| 20:12 UTC | TSTM WND DMG | 1 Ssw Pomona | Spalding, GA | A TREE WAS BLOWN DOWN AT NORTH EXPRESSWAY AND GLENWOOD DRIVE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of November 30, 2016
16 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 30 | 12:01 AM CST | EF1 | Marion, AL | 16.9 | 900 | |||
| November 30 | 12:02 AM CST | EF3 | Jackson, AL | 13.5 | 206 | 4 | 9 | |
| November 30 | 1:20 AM EST | EF2 | McMinn, TN | 11.3 | 200 | 20 | ||
| November 30 | 1:56 AM EST | EF0 | Catoosa, GA | 1.3 | 225 | $50,000 | ||
| November 30 | 2:28 AM EST | EF3 | Polk, TN | 4.6 | 155 | 2 | ||
| November 30 | 2:11 AM CST | EF0 | Jackson, AL | 3.4 | 30 | |||
| November 30 | 5:10 AM CST | EF1 | Marengo, AL | 12.9 | 250 | |||
| November 30 | 8:45 AM CST | EF0 | Jefferson Parish, LA | 0.8 | 30 | |||
| November 30 | 10:38 AM CST | EF0 | Okaloosa, FL | 0.8 | 175 | $50,000 | ||
| November 30 | 12:53 PM EST | EF0 | Carroll, GA | 4.0 | 100 | $8,000 | ||
| November 30 | 12:35 PM CST | EF1 | Lee, AL | 3.2 | 300 | |||
| November 30 | 1:50 PM EST | EF1 | Fulton, GA | 1.9 | 100 | $25,000 | ||
| November 30 | 2:07 PM EST | EF0 | Forsyth, GA | 2.9 | 100 | $16,000 | ||
| November 30 | 3:04 PM EST | EF1 | Jackson, GA | 2.8 | 100 | $65,000 | ||
| November 30 | 4:41 PM EST | EF1 | Greenville, SC | 16.4 | 150 | $500,000 | ||
| November 30 | 6:26 PM EST | EF1 | Mecklenburg, NC | 2.4 | 150 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.